British Doctors: Second Part of Abortion Drug May Be Unsafe for Women

National   |   Steven Ertelt   |   Apr 21, 2006   |   9:00AM   |   WASHINGTON, DC

British Doctors: Second Part of Abortion Drug May Be Unsafe for Women Email this article
Printer friendly page

by Steven Ertelt
LifeNews.com Editor
April 21, 2006

Liverpool, England (LifeNews.com) — British doctors have released the results of a study on the off-label use of the anti-ulcer drug Cytotec, a prostaglandin known generically as misoprostol. They strongly warn those misusing the drug to induce labor or with abortions that it can cause medical problems for women.

In the RU 486 abortion drug process, women take two pills to complete the abortion.

The first drug deprives the unborn child of the nourishment she normally receives during the pregnancy from her mother. That kills the developing baby. The second drug causes contractions and induces labor, expelling the baby’s body in a miscarriage.

Dr. Zarko Alfirevic and Dr. Andrew Weeks, both obstetricians at England’s University of Liverpool, completed a study of more than 8,600 women using the drug but said "much more data are needed before we can be confident" that there are no adverse effects from using the drug.

"Due to the limited evidence about the safety, oral misoprostol should be used with caution for the induction of labor," they said.

They indicated safety concerns make use of misoprostol problematic "because of a relatively high rate of uterine hyperstimulation and the lack of appropriate dose ranging studies."

When using the drug off label, they warn "clinicians should use as low a dose as possible and report serious adverse outcomes."

They suggest a maximum dose of 50 mcg. Higher doses could lead to tearing of the uterus, which could be life-threatening for the mother.

The maker of Cytotec has said before that the medication, intended for treating ulcers, should not be used in abortion.

In August 2000, more than a month before RU 486 was approved by the Food and Drug Administration, Searle sent out a strongly worded letter, with the cooperation of the FDA, saying misoprostol "is not approved for the induction of labor or abortion."

The letter said misuse of the drug can cause adverse effects such as a ruptured uterus, vaginal bleeding and "maternal or fetal death."

More recently, a representative of Pfizer Australia told The Australian newspaper in January, when that nation was considering allowing the RU 486 abortion drug there, "We would not recommend use outside TGA-endorsed indication and at this stage that just involves stomach ulcers."

"To get any other use of the drug would involve major clinical trials and that can take years," the Pfizer spokesman said.

Dr. Randy O’Bannon, director of education and research at the National Right to Life Committee, told LifeNews.com that the decision to use Cytotec in abortions was "highly irresponsible."

Abortion advocates have also admitted problems associated with using misoprostol in association with an abortion.

In September 2004, Women on Waves, which operates the abortion boat, admitted it is unsafe.

"Abortions with misoprostol are less safe and less reliable than a normal abortion by a doctor," the group said on its web site.

WOW said that the makeshift abortion drug could fail as much as 10 percent of the time, leaving women in dangerous medical situations.

"There is a risk of heavy bleeding for which a woman will have to be treated by a doctor," WOW indicated. "Also Misoprostol can cause very strong cramps, nausea and vomiting."

The new British study appears in the most recent issue of The Cochrane Library, a publication of The Cochrane Collaboration, an international organization that evaluates medical research.

Related web sites:
Misoprostol and Fetal Development Problems –
https://www.nrlc.org/news/1998/NRL7.98/ru.html